MS Drug Tecfidera More Trouble Than It’s Worth?
People with multiple sclerosis who take the MS drug Tecfidera may want to listen up. Others who are considering the medication should pay attention as well.
Why? At the recent joint meeting of the Consortium of Multiple Sclerosis Centers and the Americas Committee for Treatment and Research in Multiple Sclerosis, experts presented a number of reports on the side effects associated with the use of Tecfidera (dimethyl fumarate). The findings are substantial enough to cause potential and current users of the drug to think about the findings.
Trouble with Tecfidera
More than 50 percent of patients who participated in an open-label study by the drug’s manufacturer (Biogen Idec) required over-the-counter (OTC) drugs to help manage diarrhea and stomach upset associated with Tecfidera. Among patients who kept taking the drug, the symptoms eventually resolved after two months. About 25 percent of patients who switched to Tecfidera after taking another MS drug stopped taking the drug completely within three months.
In a University of California Los Angeles study involving 30 patients, five (17%) stopped taking the drug because of gastrointestinal side effects (with one developing splenomegaly), 13 reported significant side effects (e.g., nausea, vomiting, bloating, and/or diarrhea), and 12 had minimal or no side effects. Another finding was that three patients who stopped taking Tecfidera had high eosinophil levels, which is an indication of infection.